In just six years, the number of emergency room visits related to non-medical use of the benzodiazepine drug alprazolam (Xanax, Niravam) doubled. While men and women were treated in roughly equal numbers over the time period, the bigger concern is the three-fold increase in such incidents among those ages 25 to 34.
The number of visits among those in the 25 to 34 age group climbed from less than 13,000 in 2005 to nearly 40,000 in 2011. Not only does this population tally the largest number of visits at one-third of the total, but it also accounts for the largest increase in the six-year time period. This group may have the greatest need for education and intervention.
The Drug Abuse Warning Network (DAWN) that monitors drug-related emergency department visits (ED) found in a recent report that the overall estimated number of ED visits related to misuse of alprazolam increased from 57,419 in 2005 to 124,902 in 2010 then declined slightly to 123,744 in 2011. Although alprazolam can be safe and effective for anxiety, insomnia, depression and panic disorders when used as directed, even short-term misuse can lead to dependence, and the medication has also been shown to be significantly more toxic than other benzodiazepines at high doses, according to SAMHSA, which produced the DAWN report.
Most ED visits involved misuse of other drugs or alcohol in combination with alprazolam. The benzodiazepine was combined with another drug in 81% of visits, including:
· 36% involving pain relievers such as oxycodone;
· 9% involving other benzodiazepines, anti-anxiety or insomnia medications; and
· 5% involving muscle relaxants.
Measured separately, alcohol was a factor in 20% of the alprazolam cases, while heroin and marijuana were involved in 18%.
And alprazolam is prevalent. It ranks 13 among the most commonly sold medications (2012) and was the top-most commonly prescribed psychiatric medication in 2011. According to SAMHSA, the non-medical use of alprazolam can lead to physical dependence, causing withdrawal symptoms. If alprazolam is combined with alcohol or other drugs that depress the central nervous system– such as narcotic pain relievers– the effects of these drugs on the body can be dangerously enhanced.